Ninety-five residents of New Haven, Connecticut are being treated for what is suspected to be overdosing on synthetic marijuana and possibly fentanyl. Early reports describe a chaotic scene in the New Haven Green, a downtown New Haven city park just west of Wooster Square.
For emergency crews treating those at the scene, this appeared to be much more than simply synthetic marijuana overdoses – based on the severity of the symptoms and how quickly the overdoses took place. To emergency responders, this scene had all of the hallmarks of opioid overdoses.
Synthetic Marijuana Laced with Fentanyl and Synthetic Opioids
DEA officers and Dr. Kathryn Hawk of Yale New Haven Hospital confirmed emergency crews’ suspicions that opioids were involved. In at least one sample, they found that K2 “spice” – a form of synthetic marijuana – had been mixed with fentanyl, a powerful synthetic opioid.
Synthetic marijuana by itself contains dangerous chemicals that can cause a host of reactions, side effects and symptoms. Worse, synthetic marijuana is often contaminated or laced with additional chemicals that can compound the dangerous effects. Recently, a different batch of tainted synthetic marijuana sickened dozens in Maryland. Investigators found that the Maryland batch of synthetic cannabis was tainted with rat poison.
The most frightening aspect of the latest batch in Connecticut is that it was tainted with fentanyl, a substance so strong and deadly that it is considered as a weapon of mass destruction and treated as a potential chemical hazard in situations of exposure.
Preventing Synthetic Marijuana and Synthetic Opioid Overdoses
The best way to prevent exposure to fentanyl is to avoid illicit drugs like synthetic and unregulated illicit marijuana, and to know and recognize the symptoms of overdose. Quick response and the use of naloxone – an opioid overdose reversal drug – can save a person’s like if they have been exposed to opioids like fentanyl.
Signs and Symptoms of Synthetic Marijuana Overdose
- Sudden, Extreme Hyperactivity and/or Lethargy
- Sudden Behavioral Changes
- Sudden Outbursts of Anger or Physical Aggression
- Heart Palpitations
- Chest Pains
- Muscle Spasms and Seizures
- Sudden, Extreme Drop or Increase in Blood Pressure
- Severe Headache
- Panic Attacks, Anxiety and Irritability
- Nausea and Vomiting
- Paranoia, Psychosis and Psychotic Outbursts
- Confusion and Disorientation
- Altered Perception
- Depersonalization, Dissociative Behaviors (feeling unconnected to self or to others)
- Elevate Moods and Mood Swings
While the symptoms of synthetic cannabis overdose can vary, depending on what chemical makeup the product contains, generally the most dangerous symptoms of overdose are brain injury, stroke, seizure and self-harm.
Signs and Symptoms of Fentanyl Overdose
- Slowed Breathing
- Low Blood Pressure
- Low Heart Rate
- Pale Face/Skin
- Confusion or Impaired Cognitive Function
- Dizziness, Fainting or Blacking Out
- Slurred or Slowed Speech
- Nausea or Vomiting
- Purple Lips, Fingers or Extremities
- Constricted Pupils
The most life-threatening symptom of fentanyl overdose – as with any opioid overdose – is suppressed breathing function, which leads to lack of oxygen in the brain (hypoxia), which can lead to brain damage and death.
Connecticut Fentanyl and Opioid Overdose Death Statistics
- 195 Overdose Deaths Involving Opioids
- 14 Overdose Deaths Involving Fentanyl
- 286 Overdose Deaths Involving Opioids
- 37 Overdose Deaths Involving Fentanyl
- 349 Overdose Deaths Involving Opioids
- 75 Overdose Deaths Involving Fentanyl
- 446 Overdose Deaths Involving Opioids
- 189 Overdose Deaths Involving Fentanyl
- 541 Overdose Deaths Involving Opioids
- 483 Overdose Deaths Involving Fentanyl
- 498 Overdose Deaths Involving Opioids
- 677 Overdose Deaths Involving Fentanyl
*All statistics sourced from the Connecticut Office of the Chief Medical Examiner: ct.gov/ocme
Updates on the New Haven, Connecticut Synthetic Marijuana Overdose
“Do not come down to the Green and purchase this K2. It is taking people out very quickly, people having respiratory failure. Don’t put your life in harm.”
– Anthony Campbell, New Haven Police Chief
The Latest Updates from New Haven, Connecticut
- Three arrests have now been made in the case of over 90 overdoses from synthetic marijuana.
- Officials are now saying that even though at least one test came up positive for fentanyl the first day, the majority of the overdoses did not involve opioids or fentanyl. The majority of the 90-plus overdoses appear to be spurred by an extraordinarily strong batch of synthetic marijuana/K2.
Dr. Bhalavat is Board Certified in General Psychiatry and Addiction Medicine, and provides inpatient evaluation and consultation services at the University of Maryland Upper Chesapeake Medical Center, University of Maryland Harford Memorial Hospital, Maryland Recovery Partners, and Citizens Care & Rehabilitation Center. Dr. Bhalavat’s background includes treatment of depression, anxiety disorders, schizophrenia spectrum disorders, bipolar disorder, substance abuse and dementia.